CHICAGO --- Why do so many postmenopausal women who are treated for estrogen-sensitive breast cancer quit using drugs that help prevent the disease from recurring?
The first study to actually ask the women themselves -- as well as the largest, most scientifically rigorous study to examine the question -- reports 36 percent of women quit early because of the medications' side effects, which are more severe and widespread than previously known. The Northwestern Medicine research also reveals a big gap between what women tell their doctors about side effects and what they actually experience.
"Clinicians consistently underestimate the side effects associated with treatment," said lead investigator Lynne Wagner, an associate professor in medical social sciences at Northwestern University Feinberg School of Medicine and a clinical psychologist at Robert H. Lurie Comprehensive Cancer Center of Northwestern University. "They give patients a drug they hope will help them, so they have a motivation to underrate the negative effects. Patients don't want to be complainers and don't want their doctor to discontinue treatment. So no one knew how bad it really was for patients."
The symptom most likely to cause women to stop using the drugs was joint pain. Other side effects women reported as compromising their quality of life were hot flashes, decreased libido, weight gain, feeling bloated, breast sensitivity, mood swings, irritability and nausea.
Wagner's research will be presented Dec. 9 at the 34th Annual San Antonio Breast Cancer Symposium.
The drugs, aromatase inhibitors, stop the production of estrogen in postmenopausal women, whose breast cancer cells are stimulated by estrogen. About two-thirds of breast cancers are estrogen sensitive, and aromatase inhibitors reduce the recurrence of cancer in postmenopausal women.
The women at highest risk for quitting the medications before the recommended five years are tho
|Contact: Marla Paul|